Texas, 2011

Wildfire in Texas, April 25 to 30, 2011

April 25 to 30, 2011 · NWS SJT · 7 events in 7 counties and zones

Critical Fire Weather Conditions occurred on April 25 across much of West Central Texas as a dryline brought southwest to west winds of 20 to 25 mph, relative humidity levels below 20 percent, and temperatures in the 90s. Isolated thunderstorms ignited a large wildfire in Kimble County on April 26.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Critical Fire Weather Conditions occurred on April 25 across much of West Central Texas as a dryline brought southwest to west winds of 20 to 25 mph, relative humidity levels below 20 percent, and temperatures in the 90s. Isolated thunderstorms ignited a large wildfire in Kimble County on April 26. A few of these fires continued through the end of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 25, 11:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 25, 11:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1256 PM CDT MON APR 25 2011

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE NEXT 24
HOURS. GUSTY WEST-SOUTHWEST WINDS THIS AFTERNOON WILL DIMINISH
EARLY TONIGHT. A WEAK COLD FRONT WILL SAG SOUTH INTO THE BIG
COUNTRY TONIGHT. WINDS AT KABI WILL SHIFT TO THE NORTH WITH THIS
FRONTAL PASSAGE AROUND 09Z. SOME PATCHY LOW CLOUDS MAY DEVELOP
OVERNIGHT INTO THE NORTHERN BIG COUNTRY...BUT THESE ARE EXPECTED
TO STAY NORTH OF KABI. ON TUESDAY...WEST-SOUTHWEST WINDS WILL
INCEASE AND BECOME GUSTY AGAIN BY LATE MORNING...AS A SURFACE
TROUGH MOVES EAST OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 629 AM CDT MON APR 25 2011/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
SATELLITE IMAGERY AND OBSERVATIONS INDICATING AN AREA LOW CLOUDS
WITH MVFR CEILINGS ACROSS THE SOUTHEASTERN HALF OF WEST CENTRAL
TEXAS...INCLUDING JCT AND BBD TERMINAL SITES. SJT AND ABI ARE ON
THE EDGE THIS MORNING WITH SCATTERED 2-3K FT CLOUDS. EXPECT
ANOUTHER FEW HOURS OF MVFR CONDITIONS FOR THE SOUTHEASTERN AREAS
BEFORE THE DRYLINE MIXES QUICKLY EAST AND LOW CLOUDS RAPIDLY
DISSIPATE. BY 15Z...SHOULD SEE WINDS PICK UP OUT OF THE SOUTHWEST
IN THE 20 TO 25 KT RANGE WITH SOME HIGHER GUSTS DURING THE
AFTERNOON. WINDS WILL DECREASE AFTER SUNSET WITH VFR CONDITIONS
EXPECTED OVERNIGHT.

PREV DISCUSSION... /ISSUED 351 AM CDT MON APR 25 2011/

SHORT TERM...

LATEST WSR-88D DATA INDICATE THUNDERSTORMS HAVE MOVED EAST OF OUR
AREA. AT THE SURFACE ACROSS WEST CENTRAL TEXAS WINDS ARE MAINLY
SOUTH AROUND 10 MPH AND DEWPOINTS ARE IN THE 60 TO 65 RANGE.

RAIN CHANCES FOR THE SHORT TERM DO NOT LOOK GOOD. AN UPPER-LEVEL
TROUGH OF LOW PRESSURE WILL MOVE EAST OF WEST CENTRAL TEXAS TODAY.
AT THE SURFACE...ANOTHER DRYLINE SURGE EASTWARD TODAY WILL BRING
GUSTY SOUTHWEST TO WEST WINDS TO WEST CENTRAL TEXAS THIS
AFTERNOON. WITH MUCH DRIER AIR MOVING INTO WEST CENTRAL TEXAS
TODAY...AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL AGAIN DROP
BELOW 20 PERCENT FOR MOST OF OUR COUNTIES. THUS...WILL WILL
CONTINUE THE RED FLAG WARNING FOR MOST OF WEST CENTRAL TEXAS.
AFTERNOON HIGHS TODAY ABOVE SEASONAL NORMALS LOOK ON TRACK WITH
NUMBERS MAINLY IN THE 90 TO 95 DEGREE RANGE LIKELY.

OVERNIGHT TONIGHT...A WEAK FRONT TRIES TO PUSH SOUTH ACROSS WEST
CENTRAL TEXAS. THE NAM AND GFS SURFACE DATA DISAGREE REGARDING HOW
QUICKLY AND HOW FAR SOUTH THIS BOUNDARY WILL MOVE. THE NAM IS
ABOUT 6 HOURS FASTER AND MORE AGGRESSIVE REGARDING HOW FAR THIS
BOUNDARY WILL PUSH INTO OUR AREA BEFORE IT STALLS. I DECIDED ON A
SOLUTION CLOSER TO THE SLOWER AND LESS AGGRESSIVE GFS.

ON TUESDAY...A SURFACE TROUGH OF LOW PRESSURE WILL MOVE EAST
ACROSS OUR AREA IN RESPONSE TO AN APPROACHING STRONGER COLD FRONT.
AFTERNOON HIGHS TUESDAY SLIGHTLY WARMER THAN TODAY LOOK REASONABLE
GIVEN GUSTY WEST WINDS PRODUCING MORE DOWN-SLOPE COMPONENT.

THE STRONGER FRONT LOOKS ON TRACK TO PUSH SOUTH ACROSS WEST
CENTRAL TEXAS TUESDAY NIGHT. BOTH THE NAM AND GFS AGREE MUCH
BETTER REGARDING THE TIMING OF THIS BOUNDARY. WITH SURFACE COLD AIR
ADVECTION DOMINATING WEDNESDAY ACROSS WEST CENTRAL TEXAS...COOLER
AFTERNOON HIGHS LOOK REASONABLE.

LONG TERM...

RAIN CHANCES FOR THE LONG TERM ALSO DO NOT LOOK VERY PROMISING.
SOUTHERLY RETURN FLOW OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY
SIGNALS A WARMING TREND WHICH CONTINUES INTO FRIDAY. ALOFT...A
BROAD 500 MB RIDGE BUILDS OVER THE PLAINS BY FRIDAY MORNING.
MODELS CONTINUE TO BRING ANOTHER COLD FRONT SOUTH ACROSS WEST
CENTRAL TEXAS ON SATURDAY. BY SATURDAY AFTERNOON...THE 500 MB
RIDGE SHIFTS EAST AS A 500 MB CLOSED LOW AND ITS ASSOCIATED TROUGH
OF LOW PRESSURE MOVE INTO THE PLAINS. AT THE SURFACE SATURDAY
AFTERNOON...MODELS INDICATE NORTHEAST WINDS WILL DOMINATE MOST OF
WEST CENTRAL TEXAS. THEN...MAINLY NORTHEAST TO EAST SURFACE WINDS
DOMINATE WEST CENTRAL TEXAS ON SUNDAY. THUS...COOLER AFTERNOON
HIGHS FOR NEXT WEEKEND LOOK REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 91  54  91  55  76 /  10  10  10  10   0
SAN ANGELO 	 96  54  96  54  84 /  10  10  10  10   0
JUNCTION 	 93  54  95  54  86 /  10  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...
FISHER...HASKELL...IRION...JONES...MCCULLOCH...MENARD...NOLAN...
RUNNELS...SCHLEICHER...SHACKELFORD...STERLING...SUTTON...
TAYLOR...THROCKMORTON...TOM GREEN.

LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...HASKELL...JONES...
MCCULLOCH...NOLAN...RUNNELS...TAYLOR...TOM GREEN.

&&
Hazardous weather outlook, Apr 25, 5:49 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
649 AM CDT MON APR 25 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
649 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE DANGER FOR WILDFIRES WILL BE HIGH THIS AFTERNOON ACROSS WEST
CENTRAL TEXAS. THE DRYLINE WILL MOVE QUICKLY EASTWARD TODAY
BRINGING VERY DRY...WARM AIR AND WINDY CONDITIONS FOR THIS
AFTERNOON. WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT AND
WINDS OVER 20 MPH...ANY FIRES THAT START COULD QUICKLY SPREAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FIRE DANGER WILL AGAIN BE ELEVATED ON TUESDAY WITH STRONG
SOUTHWESTERLY WINDS AND WARM AND DRY AFTERNOON CONDITIONS. THE
THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 25, 8:35 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 AM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             VIEW                    32.34N  99.88W
04/24/2011  M0.88 INCH       TAYLOR             TX   FIRE DEPT/RESCUE

0331 PM     TORNADO          BAIRD                   32.40N  99.40W
04/24/2011                   CALLAHAN           TX   TRAINED SPOTTER

            SPOTTER IN BAIRD SEES TORNADO ON THE GROUND WITH THE
            STORM NORTH OF BAIRD.

0335 PM     FUNNEL CLOUD     8 N BAIRD               32.51N  99.40W
04/24/2011                   CALLAHAN           TX   FIRE DEPT/RESCUE

0345 PM     HAIL             1 N ALBANY              32.74N  99.30W
04/24/2011  M1.75 INCH       SHACKELFORD        TX   FIRE DEPT/RESCUE

0347 PM     HAIL             1 NE VIEW               32.35N  99.87W
04/24/2011  M1.50 INCH       TAYLOR             TX   EMERGENCY MNGR

0351 PM     HAIL             3 SSE DYESS AFB         32.38N  99.85W
04/24/2011  E1.75 INCH       TAYLOR             TX   FIRE DEPT/RESCUE

0355 PM     HAIL             3 E ALBANY              32.73N  99.24W
04/24/2011  E1.00 INCH       SHACKELFORD        TX   BROADCAST MEDIA

            QUARTER SIZE HAIL WAS REPORTED

0355 PM     HAIL             1 SW DYESS AFB          32.41N  99.87W
04/24/2011  E1.75 INCH       TAYLOR             TX   FIRE DEPT/RESCUE

0355 PM     TORNADO          5 N MORAN               32.62N  99.17W
04/24/2011                   SHACKELFORD        TX   FIRE DEPT/RESCUE

0355 PM     TORNADO          IBEX                    32.68N  99.12W
04/24/2011                   SHACKELFORD        TX   FIRE DEPT/RESCUE

0400 PM     HAIL             ALBANY                  32.73N  99.30W
04/24/2011  M0.88 INCH       SHACKELFORD        TX   FIRE DEPT/RESCUE

0424 PM     TORNADO          3 N POTOSI              32.38N  99.68W
04/24/2011                   TAYLOR             TX   TRAINED SPOTTER

0430 PM     HAIL             3 NE ABILENE            32.48N  99.70W
04/24/2011  E1.50 INCH       TAYLOR             TX   AMATEUR RADIO

            NEAR ACU CAMPUS

0432 PM     HAIL             DYESS AFB               32.42N  99.86W
04/24/2011  M2.00 INCH       TAYLOR             TX   TRAINED SPOTTER

0434 PM     TORNADO          3 E POTOSI              32.34N  99.63W
04/24/2011                   TAYLOR             TX   TRAINED SPOTTER

0440 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  M2.75 INCH       TAYLOR             TX   LAW ENFORCEMENT

0440 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  M2.50 INCH       TAYLOR             TX   OTHER FEDERAL

            AT THE ABILENE AIRPORT REPORTED BY ATCT OBSERVER

0445 PM     HAIL             1 S ABILENE             32.43N  99.73W
04/24/2011  E4.50 INCH       TAYLOR             TX   LAW ENFORCEMENT

0450 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  E2.75 INCH       TAYLOR             TX   PUBLIC

0457 PM     HAIL             3 ESE ABILENE           32.43N  99.68W
04/24/2011  E3.50 INCH       TAYLOR             TX   OTHER FEDERAL

            3 TO 4 INCH HAIL AT THE ABILENE AIRPORT REPORTED BY
            ATCT OBSERVER

0457 PM     HAIL             2 S ABILENE             32.42N  99.73W
04/24/2011  M3.50 INCH       TAYLOR             TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT MEASURED 3.5 INCH HAIL 2 MILES SOUTH OF
            ABILENE.

0513 PM     HAIL             ABILENE                 32.45N  99.73W
04/24/2011  E1.75 INCH       TAYLOR             TX   PUBLIC

            AT 27TH AND WILLIS IN ABILENE

0553 PM     HAIL             HAPPY VALLEY            32.13N 100.11W
04/24/2011  E1.00 INCH       TAYLOR             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN HAPPY VALLEY.

0626 PM     HAIL             WINGATE                 32.04N 100.11W
04/24/2011  E1.75 INCH       RUNNELS            TX   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZE HAIL REPORTED IN WINDGATE.

0643 PM     HAIL             WINGATE                 32.04N 100.11W
04/24/2011  E2.00 INCH       RUNNELS            TX   TRAINED SPOTTER

            2 INCH HAIL REPORTED IN WINDGATE

0718 PM     HAIL             LAWN                    32.13N  99.75W
04/24/2011  E1.00 INCH       TAYLOR             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN LAWN

0757 PM     HAIL             5 W NOVICE              31.98N  99.70W
04/24/2011  E2.50 INCH       COLEMAN            TX   TRAINED SPOTTER

            TENNIS BALL SIZE HAIL REPORTED 5 MILES WEST OF NOVICE

0810 PM     HAIL             3 W NOVICE              31.99N  99.67W
04/24/2011  E2.50 INCH       COLEMAN            TX   DEPT OF HIGHWAYS

            GOLF BALL TO TENNIS SIZE HAIL REPORTED 3 MILES WEST OF
            NOVICE.

0850 PM     HAIL             12 S BAIRD              32.22N  99.40W
04/24/2011  E1.75 INCH       CALLAHAN           TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND

1020 PM     HAIL             BLANKET                 31.82N  98.79W
04/24/2011  E1.00 INCH       BROWN              TX   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL IN BLANKET.

1027 PM     HAIL             BLANKET                 31.82N  98.79W
04/24/2011  E1.50 INCH       BROWN              TX   AMATEUR RADIO

            HAIL 1 TO 1.5 INCHES IN DIAMETER

1029 PM     HAIL             BLANKET                 31.82N  98.79W
04/24/2011  E1.75 INCH       BROWN              TX   BROADCAST MEDIA

1044 PM     HAIL             MAY                     31.98N  98.92W
04/24/2011  E1.75 INCH       BROWN              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1100113 SJT1100114 SJT1100115 SJT1100122 SJT1100116
SJT1100118 SJT1100117 SJT1100119 SJT1100120 SJT1100121 SJT1100123
SJT1100124 SJT1100138 SJT1100126 SJT1100125 SJT1100127 SJT1100128
SJT1100130 SJT1100129 SJT1100131 SJT1100132 SJT1100133 SJT1100134
SJT1100135 SJT1100136 SJT1100137 SJT1100139 SJT1100140 SJT1100141
SJT1100142 SJT1100143 SJT1100144 SJT1100145

`9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Concho

When
April 25, 2:00 PM CST to April 28, 12:00 AM CST
Where
Concho forecast zone
Reported by
Park/Forest Service
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The Taylor Fire located 6 miles east of Eden burned 654 acres. Seven fire departments responed to this brush and grass fire. The fire is 100 percent contained.

Wildfire, Irion

When
April 26, 9:00 AM CST to April 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Park/Forest Service
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The Scott Ranch Fire located 13 miles west-northwest of Mertzon burned approximately 11,233 acres. The fire was started when a chain swinging from a truck created sparks as it bounced on the road surface on a Scott Ranch road. Eight homes were threatened and saved. Oil and gas infrastructure were also threatened. Several utility poles were destroyed by the fire resulted in some power outages. Farm to Market Road 2469 was closed for a time but reopened. Winds blew so hard during the Scott Ranch fire that the fire crew had to retreat from one ranch at Ketchum Road, but they returned to that ranch once the winds died down and the visibility improved. Many utility poles were on fire at the base, while the rest of the pole leaned toward the road, held back by the tension of the lines. Fire had burned the bottoms of some entirely, leaving the remainder of the pole suspended in the air.

Wildfire, Kimble

When
April 26, 1:00 PM CST to April 30, 11:59 PM CST
Where
Kimble forecast zone
Property damage
$350,000
Reported by
Park/Forest Service
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The Oasis Pipeline Fire 11 miles south of Junction burned approximately 9445 acres and it was 80 percent contained. There were 11 structures destroyed, including 1 home. Also, 3 vehicles and 1 bulldozer were destroyed, along with numerous power poles and fence line. In addition, 20 head of cattle were lost. Commercial airtankers and four MAFFs tankers helped slow the spread of the fire that came within four miles south of Junction. This fire was started by lightning on April 26.

Wildfire, Brown

When
April 26, 3:00 PM CST to April 28, 3:00 PM CST
Where
Brown forecast zone
Reported by
Newspaper
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The wildfire located 2 miles west of Zephyr burned 500 acres. Also, the fire was located near U.S. Highway 183 near Blanket Creek.

Wildfire, Crockett

When
April 29, 12:00 AM CST to April 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Park/Forest Service
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The Worthington Fire started about 7.2 miles west of Highway 163 in Crockett County and the fire burned about 900 acres. It was 100 percent contained.

Wildfire, Throckmorton

When
April 30, 1:00 PM CST to 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Park/Forest Service
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

This wildfire burned about 7,000 acres and it was 100 percent contained.

Wildfire, Haskell

When
April 30, 1:00 PM CST to 11:59 PM CST
Where
Haskell forecast zone
Reported by
Park/Forest Service
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

This wildfire burned about 7,000 acres and it was 95 percent contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305259, 305334, 305325, 305265, 305647, 305613, 305619.